Post Transplantation is a real entity. Many causes have been identified. CNI toxicity, Sirolimus, ischemia, antibody mediated rejection or de novo carcinoma, antiphospholipid syndrome, post transplant SLE are a few possible diagnosis. One study showed that among 24 patients with post transplant TMA that was de novo, 7 carried a mutation in CFH or CFI or combined mutation, indicating a genetic abnormality that might be the first hit.
In the past decade, work has been very active in the field of Atypical HUS. Many complement abnormalities have been identified namely the CFH , CFI mutations, C3 mutations, CFB mutations, all which are mutations in the alternative pathway of complement leading to activation of MAC and TMA
A recent review in AJT July 2010 issue makes the following recs:
1. Screening for the above mutations to be done with all patients with aHUS prior to transplatation. I think that perhaps any non diarrheal related HUS should be screened as this might be the first hit.
2. Avoid Living related donation in such positive cases due to genetic transmission. Suggest a friend or spouse in such cases.
3. Studies have shown that aHUS MCP mutation can undergo kidney transplantation without increase risk of recurrence.
4. Anti CFH mutations might need pre emptive plasmapheresis, rituximab and steroids to lower the antibody levels.
5. The CFH and CFI mutations, the risk of recurrence is very high and transplant might be a risky procedure.
6. The options for CFH and CFI mutations might be combined liver-kidney transplantion along with TPE pre and post. Kidney alone with Pre and post TPE or kidney alone with eculizumab( anti complement agent).
All are only cases described, so no final decisions can be made. risk benefit has to be discussed with each case. Similar situations play part in C3 and CFB mutations as well. THBD mutations also are at risk but there is no data to do anything in these cases.
Does Nephrectomy of native kidneys help? Again, doesn't seem to be beneficial.
We use cellcept often and some centers prefer Myfortic. A common reason to switch usually is GI side effects more noted in cellcept. Is ...
This blog was created by Dr.Kenar Jhaveri. It is managed along with Drs.Sridhar Reddy Allam and Vinay Nair. All opinions expressed here are those of their authors and not of their employer. Information provided here is for medical education only. It is not intended as and does not substitute for medical advice. If you are a patient, please see your doctor for evaluation of your individual case. Under no circumstances will the authors be liable to you for any direct or indirect damages arising in connection with use of this website. The appearance of external hyperlinks to other websites does not constitute endorsement. We do not verify, endorse, or take responsibility for the accuracy, currency, completeness or quality of the content contained in these sites. There is no real life patient data on this website. All case descriptions are fictional, similar or altered to protect patient information to the descriptions you can find in a multiple choice questions textbook for board exam preparation. The external hyperlinks to other websites doesn't constitute endorsement of those websites and nor their endorsement of ours.